Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Aviane
    avatar
    An_248227 posted:
    Hi, I was using Apri and ran out around the first week of august. I went back to the doctor and switched to Aviane around September, last month. I started taking the pills but after a week realized I had forgotten to take 4 of them. I probably should have thought it through but I just ended up taking the 4 I missed. Around the time I noticed I had missed 4 days I started spotting. Well it's been about 2 weeks now and I went from spotting to a full period that has yet to end. I tried to ask my doctor but she just said to come in. (I don't understand why she couldn't just tell me whether to stop taking them or not over the phone.) It will be going on 3 weeks soon and I need to know if this is normal or if I should stop taking them.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: There are a couple of POSSIBLE components involved in your breakthrough bleeding. First, your former birth control pill (BCP) had 30 micrograms of an estrogen and 0.15 mg of desogestrel your newer BCP has 20 of the estrogen and 0.1 mg of another type of synthetic progesterone (levonorgestrel). Thus you were switched to a lower dose with a different formulation.

    Second, there were the four missed pills sometime in the first or second week of the new pack. You did take those missed pills, but often after even two missed pills erratic or breakthrough bleeding will be triggered. At this point in time, it sounds like you are almost done with the active pills so you could just finish out this pack as prescribed. Hopefully when the next pack is started all this will abate.

    My best GUESS as to why she prefers to see you is both to rule out an unintended pregnancy (four missed pills early in the pack) and to reconsider about the choice of BCPs if your breakthrough persists. If she wants to see you I would make that appointment as there may be some other factor that I am not aware of. ...Sorry you have had to have a month of period like bleeding--how annoying!

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.